Format

Send to

Choose Destination
Tuber Lung Dis. 1996 Dec;77(6):516-23.

Immune activation, allergic drug toxicity and mortality in HIV-positive tuberculosis.

Author information

1
Case Western Reserve University, Cleveland, Ohio 44106-4984, USA.

Abstract

SETTING:

Tuberculosis Treatment Center, Kampala, Uganda.

OBJECTIVE:

HIV-1 affects outcome in pulmonary tuberculosis (TB). Immune mechanisms triggered by Mycobacterium tuberculosis may lead to increased HIV expression and accelerated disease progression. This study was conducted to correlate serum levels of markers of immune activation with mortality and drug toxicity in HIV + TB.

DESIGN:

Substudy of a randomized clinical trial of streptomycin-thiacetazone-isoniazid (STH) vs. rifampin-isoniazid-pyrazinamide (RHZ) in HIV + TB.

RESULTS:

Neopterin > or = 14 ng/ml, TNF-alpha receptors > or = 6.5 ng/ml, and negative skin test were independently associated with increased mortality (P < 0.01). Among STH-treated subjects, dermatologic toxicity and mortality were respectively 13- and 6.3-fold more likely to occur in subjects with elevated neopterin (P < 0.05), although these two adverse events occurred independently. Activation markers increased from baseline after 2 months of therapy with the less rapidly bactericidal STH regimen, whereas they declined in those treated with RHZ, suggesting a relationship with continued mycobacterial replication.

CONCLUSIONS:

Immune activation in HIV + TB is associated with shortened survival and increased risk of drug toxicity. HIV + TB patients with elevated serum neopterin should be treated with a rapidly-bactericidal drug regimen which does not include thiacetazone.

PMID:
9039444
DOI:
10.1016/s0962-8479(96)90049-0
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center